Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS State College, PA

June 14, 2003Juniata County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2003, 3:20 PM EDT for Juniata County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 3:20 PM EDT (19:20 UTC)
Expired
Jun 14, 2003, 3:45 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Juniata County, PA

The radar

The State College radar (KCCX), 63 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 141920
SVRCTP
PAC067-141945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNIATA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT.

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER THE NARROWS...OR 4 MILES EAST OF 
  LEWISTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCALISTERVILLE AND MIFFLINTOWN AROUND 330 PM.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH 
IN DIAMETER IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE 
PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER. THIS STORM MAY ALSO PRODUCE DAMAGING WIND GUSTS OVER 55 
MPH. 

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4066 7744 4055 7766 4047 7741 4061 7707

DANGELO

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SAT JUN 14 2003

AS OF 3 PM EDT...E-W BAND OF SHOWERS/TSTMS ACROSS CENTRAL ZONES/MID
SUSQ EXTENDING W INTO CLEARFIELD CO. ACROSS FAR NW...WINDS HAVE
SHIFTED INTO THE NW WITH TEMPS IN LOWER 70S...WITH LITTLE SHOWER
ACTIVITY. ACROSS AREAS SOUTH OF I-80...WARM AND MUGGY WITH SCATTERED
TSTMS/SHOWERS. TEMPS RANGING FROM M/U 70S CENTRAL AREAS...TO THE L/M
80S ACROSS SE...ALONG WITH DEWPTS INTO L 70S.

FOR TNT...WL INCLUDE SLGHT CHC (20 POPS) FOR THIS EVENING FOR
CENTRAL AREAS...AND CHC (30 POPS) FOR SOUTHERN AND ALSO MID/LOWER
SUSQ. NO POPS FOR NW. THEN FOR LATER TNT...WL STILL INCLUDE SLGHT
CHC FOR SOUTHERN AREAS...ESP S OF PA TPKE AS COLD FRONT VERY SLOWLY
OOZES S. ALSO...WL INCLUDE MENTION OF AREAS OF FOG FOR ALL ZONES
VERY LATE TONIGHT AS WET GROUND AND SOME CLEARING...ALONG WITH LT
WINDS PROVIDE GOOD RADIATIONAL COOLING AND FOG DEVELOPMENT.

SUN...AREAS OF LOW CLOUDS/FOG SHOULD GIVE WAY TO P-M SUNNY SKIES.
SOME LINGERING HI/MID CLOUDS ACROSS SOUTHERN TIER...BUT ANY PRECIP
SHOULD REMAIN JUST S OF PA/MD BORDER. WENT CLOSE TO FWC/MAV BLEND
FOR MAXS.

SUN NT-MON NT...LINGERING MID/HI CLOUDS ACROSS FAR S SHOULD SUPPRESS
A BIT FURTHER S. OTRW...FAIR AND PLEASANT...WITH TEMPS NR FWC/MAV
BLEND.

TUE-TUE NT...SOME MOISTURE BEGINS TO SNEAK NE INTO LAURELS. FOR
NOW...WL JUST INTRODUCE SOME CLOUDS...BUT HOLD OFF ON POPS. GFS MOST
AGGRESSIVE IN BRINGING POSSIBLE SHOWERS INTO SW AREAS LATE TUE-TUE
NT...WHILE ETA GENERALLY DRY.

WED-WED NT...12Z MREF ENSEMBLES EVEN MORE AGGRESSIVE IN BRINGING
SHOWERS INTO CWA THAN AT 00Z...(EVEN AT 00Z THEY WERE BRINGING AT
LEAST A CHC OF SHOWERS BY DAYS END). FOR NOW...AND MAINLY FOR
COLLABORATIVE PURPOSES...INTRODCUED 20 POPS FOR WESTERN AREAS...WITH
MENTION OF ISOLATED SHOWERS/TSTMS...BUT GUT FEELING BASED ON
ENSEMBLES LEADS ME TO THINK OUR BRIEF DRY SPELL ENDS BY LATE WED.

THU...FRONT SWEEPS SE...WITH SCATTERED RW/TRW. IF 12Z GFS IS
CORRECT...BEST MOISTURE COULD ACTUALLY SHIFT E OF REGION...LEADING
TO DECREASED AREAL COVERAGE OF SHOWERS. FOR NOW...WL MAINTAIN 30
POPS FOR SHOWERS INTO THU NIGHT.

FRI-SAT...ANOTHER HIGH BUILDS SE...WITH COOLER/LESS HUMID AIR AND
SUNSHINE.

.CTP...
PA...SVR TSTM WATCH PAZ036-056>059-063>066
FLOOD WATCH THIS AFTERNOON AND EVENING FOR ZONES
PAZ017>019-PAZ024>028-PAZ033>036-PAZ056>057-PAZ059-PAZ063>066.

KL
Hazardous weather outlook, Jun 14, 5:06 AM EDT, 10 hours 14 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A WEAK COLD FRONT...INTERACTING WITH A VERY MOIST AND UNSTABLE AIR
MASS WILL PRODUCE THUNDERSTORMS LATER TODAY...SOME OF WHICH MAY
BECOME LOCALLY SEVERE OVER THE LOWER SUSQUEHANNA VALLEY. THE MAIN
THREAT FROM ANY THUNDERSTORM WILL BE DAMAGING WIND GUSTS.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN. THIS FORECAST RAINFALL...COMBINED WITH THE UNUSUALLY WET
CONDITIONS OVER THE PAST FEW DAYS...HAVE AGAIN SET THE STAGE FOR
POTENTIAL FLOODING OVER THE LOWER SUSQUEHANNA VALLEY. A FLOOD WATCH
IS IN EFFECT THIS AFTERNOON THROUGH THE EVENING FOR THIS REGION.

ELSEWHERE ACROSS CENTRAL PENNSYLVANIA...HEAVY RAIN FROM
THUNDERSTORMS MAY CAUSE MINOR FLOODING OF URBAN AND POOR DRAINAGE
AREAS...BUT SIGNIFICANT FLOODING IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Jun 14, 1:23 PM EDT, 1 hour 57 minutes before
PAZ036-056>059-063>066-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT SAT JUN 14 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN
A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND
FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/KF/PH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:00 PM EDTFlash Flood WarningCTPYork2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.